Nystatin timing - before or after food?

Thinktank

Senior Member
Messages
1,541
Likes
1,919
Location
Europe
I've been prescribed nystatin 500.000 IU to be taken 4 times daily.
The information on when to take nystatin is contradictory. Some sources say before and others say after a meal.

Has anyone here taken nystatin? If so, what worked best for you? Before or after a meal?
 

Kati

Patient in training
Messages
5,488
Likes
19,602
In oncology, Nystatin is given for oral yeast overgrowth. We would give it after meals and at bedtime, because you want it to coat the mouth and to remain there for as long as possible.

IF you don't have an oral problem but more of a lower tract yeast overgrowth, you might want to take it on an empty stomach, say 30 minutes before meals.
 

Ema

Senior Member
Messages
4,719
Likes
6,866
Location
Midwest USA
I take it on an empty stomach but only twice a day (2x500,000) which makes it easier timing-wise. I don't have oral thrush either (knock wood!)
 
Messages
46
Likes
10
I've been taking nystatin for about 2 weeks now, originally 500000 units 3 times per day. A few days after starting I started to feel very stressed out and wired and my sleep went to sh1t. Not making the die off connection due to the volume of supplements I'm on i increased the dose and bang I felt terrible. Part of feeling awful is I've felt sick to my stomach for the past 2 days. I am easing back to my starting dose or might stop for a couple of days.
It seems hard on the stomach too I feel nauseous after taking it. Might try it with food for a few days instead of on an empty stomach...
 

Mel9

Senior Member
Messages
915
Likes
2,503
Location
NSW Australia
I've been taking nystatin for about 2 weeks now, originally 500000 units 3 times per day. A few days after starting I started to feel very stressed out and wired and my sleep went to sh1t. Not making the die off connection due to the volume of supplements I'm on i increased the dose and bang I felt terrible. Part of feeling awful is I've felt sick to my stomach for the past 2 days. I am easing back to my starting dose or might stop for a couple of days.
It seems hard on the stomach too I feel nauseous after taking it. Might try it with food for a few days instead of on an empty stomach...
My doctor advised me to take it immediately after eating
 
Messages
33
Likes
52
Location
UK
I was told to take it on an empty stomach before meals but it totally goes to my head - I get dizzy and a huge headache. The first dose (one sip of half a teaspoon in a full glass of water) made me pass out. A week later and I'm down to1/8 of a tsp in a glass of water, one sip a day and I still have to fight the urge to faint.

Just wondered if anyone else has had this type of reaction?
 

Little Bluestem

All Good Things Must Come to an End
Messages
4,908
Likes
6,148
I have never taken nystatin, but this seems like a rather extreme reaction to have to a med. Have you talked to your dr. about it?
 

ScottTriGuy

Stop the harm. Start the research and treatment.
Messages
1,241
Likes
5,017
Location
Toronto, Canada
I was told to take it on an empty stomach before meals but it totally goes to my head - I get dizzy and a huge headache. The first dose (one sip of half a teaspoon in a full glass of water) made me pass out. A week later and I'm down to1/8 of a tsp in a glass of water, one sip a day and I still have to fight the urge to faint.

Just wondered if anyone else has had this type of reaction?
My doc just gave me a prescription for nystatin so your experience has caused me pause.
 
Messages
33
Likes
52
Location
UK
Sorry, don't want to worry anyone! And thank you for the replies. My doc is away so I can't see him for a fortnight, but things have got better. I took the dosage down to 1/16th of a tsp and manage to have a couple of sips a day. I'm hoping to be able to up it soon. Can't say I've felt any better, or had any kind of Herx ( maybe the dose is still too low) It still sort of goes to my head but the effect is only very temporary now. Maybe I should stop taking it, don't know. Thanks anyway and good luck @ScottTriGuy !
 

EMilo

Elizabethmilo.com
Messages
222
Likes
197
Location
Seattle, WA
Sorry, don't want to worry anyone! And thank you for the replies. My doc is away so I can't see him for a fortnight, but things have got better. I took the dosage down to 1/16th of a tsp and manage to have a couple of sips a day. I'm hoping to be able to up it soon. Can't say I've felt any better, or had any kind of Herx ( maybe the dose is still too low) It still sort of goes to my head but the effect is only very temporary now. Maybe I should stop taking it, don't know. Thanks anyway and good luck @ScottTriGuy !
The tablets in the US are standarised at 500,000iu, but if you're taking a similar powder formula to the one Dr. Myhill's page describes, 1/16th of a tsp is the same as one 500,000iu tablet that you can get here in America (http://drmyhill.co.uk/wiki/Nystatin_-_how_to_take_it). I'm pointing this out for the people who might be given pause by your reactions, @Cozi . I'm about to start Nystatin and I was thinking of cutting the tablet because I'm very sensitive, but the fact that Dr. Myhill has her patients shooting for 20 million iu/day (!!) makes me feel more confident about starting at 500,00iu.
 

helen1

Senior Member
Messages
989
Likes
1,394
Location
Canada
@Thinktank @EMilo
Wondering how things went with you.
I’ve been taking nystatin 1 000 000 for 6 days now. I’m also taking rifaxamin (for SIBO) & the two have slowed me down a fair bit. They can both cause similar side effects & for me it’s been extra fatigue and a lower mood. So far not too horrible (only modestly horrible lol) so I’m continuing. I’m finding cold therapy the only thing that helps with the side effects (cold bath 10-15 mins).
What I’m really wondering is if your yeast overgrowth stayed away or returned. Have you had to stay on a strict low carb diet?

(As an aside to @Hip could you add cold therapy to your PEM buster list? It really helps me with that).
 

Thinktank

Senior Member
Messages
1,541
Likes
1,919
Location
Europe
@Thinktank @EMilo
Wondering how things went with you.
I’ve been taking nystatin 1 000 000 for 6 days now. I’m also taking rifaxamin (for SIBO) & the two have slowed me down a fair bit. They can both cause similar side effects & for me it’s been extra fatigue and a lower mood. So far not too horrible (only modestly horrible lol) so I’m continuing. I’m finding cold therapy the only thing that helps with the side effects (cold bath 10-15 mins).
What I’m really wondering is if your yeast overgrowth stayed away or returned. Have you had to stay on a strict low carb diet?

(As an aside to @Hip could you add cold therapy to your PEM buster list? It really helps me with that).
I did not tolerate nystatin because it caused GI pain and the yeast overgrowth was just another misdiagnosis.